Aa
A
A
A
Close
Gastroenterology Community
31.7k Members
Avatar universal

Labs look good, Crohn's in remission, still symptomatic.

I am a 37 year old women who was diagnosed with Crohn's in 2008, I have been in "remission" for 5 years. After the birth of my son last December I caught cdiff and after 3 rounds of antibiotics I got a fecal transplant on October 11th.  My cdiff has not returned, however I have been having a wide array of new symptoms since the transplant. Everything I eat causes extreme pain in my upper abdomen, extremely watery diarrhea 6+ times a day, constant nausea and vomiting.  The nausea has gotten so bad that for the last 4 days I have been unable to keep food down and am only able to take small sips of water. I have lost 10 lbs in the past 7 days, 5 of those over the past 4 days. I have been to the er 3 times, I had a endoscopy and flex sigmoidoscopy on Tuesday and all pathologies came back normal. The only thing that came up is the z line is irregular. All of my labs have looked good as well.  I get remicade infused every 8 weeks, I take zofran, phenergan, Prevacid, scopolamine patch, and Benadryl. My question is what do I do? Do I go to the er? I'm miserable, week, tired, I can't take care of my kid and school has become impossible. Im nervous for the er, as they tend to no really believe me, and only focus on my Crohn's, despit knowing it is in remission. Thank you in advance for any advise.
2 Responses
1530171 tn?1448129593
From what you are describing, your Crohn's remission is questionable, despite normal "looking" pathologies, however, I think this fecal transplant may have caused you these recent symptoms.
Remicade is a drug which belongs to the class of biologics,  I'm sure you know this, which is an immuno-suppessant, putting you at much higher risk of getting infections.
And for immuno-suppressed patients-like yourself- the risk of getting infected by pathogens and/or parasites & candida through the fecal transplant from a "seemingly" healthy donor, is significantly higher!
Most healthy individuals may show absolutely no signs and have no problems in the presence of these in their gut, however, in cases like yours it can cause havoc, despite what tests may indicate (too many false negatives).
I don't know what the official warnings and contra-indications are for fecal transplants, but the implementation or rather lack of implementation of these , may have to do with the cost of patient screening prior the to the procedure, something not necessary at all in your case!!!
Press your doctors to test you thoroughly for any viral/bacterial/fungal/parasitic infectious agents, which may have been transferred by the fecal transplant.
This happened in their hands and they should be held accountable!
The other (lesser) possibility is that the c-dif already caused the damage prior to the fecal transplant.

Long term, I would suggest, you look into the SCD program and work with a reputable Functional Medicine or Naturopathic Doctor to get your health and life back.

Best wishes,
Niko



1340994 tn?1374193977
I would suggest trying a supplement of L-glutamine to heal your gut.  Nigella sativa supplement may also help - you should google it.  I take it myself but I have Celiac.  
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem